Washington, 2016

Heavy Snow in Washington, January 20 to 22, 2016

January 20 to 22, 2016 · NWS OTX · 1 event in 1 county or zone

Yet another winter weather system with a warm southwest to northeast trajectory of approach and exit brought snow, heavy over the mountains, to the East Slopes of the North Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Yet another winter weather system with a warm southwest to northeast trajectory of approach and exit brought snow, heavy over the mountains, to the East Slopes of the North Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 20, 9:46 PM PST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 20, 9:46 PM PST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
946 PM PST WED JAN 20 2016

.SYNOPSIS...
A slow moving frontal system will bring locally heavy snow to the
Cascades and the Methow Valley tonight into Thursday. The front
will gradually move through eastern Washington and north Idaho on
Friday bringing light rain. Saturday will also feature the
potential for rain and mountain snow. High pressure should produce
mainly dry conditions Sunday and Monday before more valley rain
and mountain snow returns Tuesday.

&&

.DISCUSSION...
Evening update to bring precipitation into the Wenatchee area,
Waterville Plateau and lower basin a bit earlier based on current
radar trends. Overnight low temperatures were also adjusted since
the areas that saw some breaks in the clouds after sunset had
already dropped below forecast low temps. The shield of
precipitation associated with an advancing warm front is spreading
into the southwest portion of the forecast area this evening.
Right now temperatures are right at or a degree or two above the
freezing mark from the Moses Lake area northward. Current thinking
is that temperatures should rise a couple of degrees as warm air
pushes in from the south. Temps to our south in south central WA
have risen a bit as winds shift to the south. This should keep
precipitation type as rain in the basin north to Highway 2. Model
soundings are still showing the potential for some freezing rain
to develop in the Wenatchee area as well as some of the east slope
valleys. We will be keeping a close eye on these areas tonight for
possible winter highlights if freezing rain does occur. /Kelch

&&

.AVIATION...
06Z TAFS: A warm front will bring our next round of precipitation
to the Inland Northwest tonight into Thursday. Patchy fog at
KEAT/KGEG/KSFF should get scrubbed out as precipitation starts to
fall tonight. Precipitation may begin as light snow at Wenatchee,
Spokane, Coeur d'Alene, and Chelan, but should transition to rain.
There is a low possibility of a brief period of freezing rain at
KEAT but confidence is low. As with most moist frontal systems
this time of year, precipitation will likely be accompanied by low
clouds and visibility restrictions. Conditions will improve after
00Z Friday but low stratus and fog could return by 06Z. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  42  36  42  33  39 /  20  50  20  60  40  50
Coeur d'Alene  29  41  35  42  33  39 /  10  50  20  70  50  50
Pullman        34  46  38  46  34  40 /  10  20  10  60  40  50
Lewiston       36  51  41  50  37  44 /  10  20  10  30  30  50
Colville       32  39  34  40  33  37 /  30  80  50  60  40  40
Sandpoint      32  38  35  40  33  38 /  20  60  20  80  60  50
Kellogg        31  40  36  40  31  36 /  10  40  20  70  60  60
Moses Lake     33  43  34  44  32  40 /  30  50  30  40  20  50
Wenatchee      32  39  35  42  31  37 /  90  90  80  90  20  50
Omak           31  36  33  39  29  35 /  70 100  80  90  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning until 10 AM PST Friday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Jan 20, 2:53 PM PST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
253 PM PST WED JAN 20 2016

WAZ041>044-211400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
253 PM PST WED JAN 20 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A slow moving frontal system will produce heavy mountain snow over
the Cascades tonight into Thursday. Portions of the Methow Valley
will also have a good chance of heavy snow accumulations tonight
into Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Periods of mountain snow will impact travel through the Cascade
passes Thursday, Friday and Saturday. A break in the stormy
pattern is expected Sunday and Monday before more snow returns to
the Cascades on Tuesday.

IDZ001>004-026-027-WAZ031>038-211400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
253 PM PST WED JAN 20 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Light mountain snow accumulations will be possible Friday,
Saturday and Sunday as our active weather pattern continues.
Sunday night and Monday should be drier before the potential for
more mountain snow and valley rain returns late on Tuesday.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 20, 11:00 PM PST to January 22, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A Coop Observer reported 14.3 inches of new snow from this passing storm system. Other new snow amounts associated with this storm system include 8.2 inches at Mazama and 5 inches 12 miles northwest of Entiat, WA. The snow started near 10 pm Wednesday, reached warning criteria amounts near 10am on Thursday the 21st before diminishing substantially early Friday morning of January 22,2016.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608978.